One for the girls: parkinson's meds and periods


#1
Just try this one out, girls. Google 'Parkinson's and menstruation'.

There is so little info on this subject (ie none) that almost top of the list is 'Coping with Parkinson's symptoms over the festive PERIOD'. LOL.

Given that the estimates say that there are only about 3000 women of child bearing age of the 50% of young-onsetters in the UK statistics I suppose I shouldn't be surprised.

The thing is, my system doesn't quite know what has hit it. I've just had my first period in well over 2 years. Domperidone is often mentioned as a drug which will mess up your menstrual cycle. I stopped taking it about 4 months ago when I reduced my Ropinirole dose to 16mg. I didn't need it because I finally stopped feeling nauseous.

But I still didn't have a period.

About a month ago I reduced my Ropinirole again, this time to 8mg, and - wey hey! - visit from long absent monthly friend.

Has anyone else found that Ropinirole affects there period?

#2
erm...clearly affects my ability to spell...

their...

#3
I'm confused, tbh it doesn't take much, I have idiopathic pitted edema, which I googled and apparently I'm menopausal? I've had tests for heart, liver and kidneys and they've came back clear. Do I accept my docs shrugs and keep my feet raised or am I in trouble? E.g. Are any of my appendages going to fall off. I have heard of the male menopause but I didn't know it would in cankles.

#4
That should be "result in cankles". Maybe it is the menopause.

#5
Sorry, although I can assure you I am ALL WOMAN! I can't remember the last time I had a period, and I have definately been through the menopause. Quite frankly,I was glad to see the back of PMT,periods and whatever. But maybe not every woman feels the same about such things. I do understand where you are coming from,but feeling as I do,I am sorry, but in this instance,I am unable to help. However I wish you luck in your search for the answers you seek. BA

#6
I'm 39 and have always been regular as clockwork, no period pains or PMT. I'm currently looking into whether to change to Ropinirole MR. My GP suggested it just this week. I have posted on:

Treatments > Ropinirole MR

Reading here that it may cause problems with my "monthly" gives me something else to think about.

#7
Hi, I'm 37 and have always been regular however after taking domperidone and madopar for only 2 weeks it messed up my cycle. I'm hoping that it was the domperidone and not the madopar that caused it as I'm due to finish the domperidone this week.

I've never taken Ropinirole so can't help with that sorry, I take Rasagiline, Madopar and Amantadine.

I hope things settle down for you.

#8
hi all,

sounds like heaven not having a period as mine are extremely heavey and dont show any signs of stopping i am 53 and the doctor said i am going through the change as i have had abnormal bleeds, she said this is a sign of the menopause she said i was doing well to have reached 53 and still having periods thats not how i would describe it i am constantly anemic i have what is called menorarge (excuse the spelling)she said the average age for the menopause is 48 trust me to still be having periods at 53 i cant wait untill they stop her,s fingers crossed it won,t be to long. sue.

#9
Hi Lilly,

Yip I felt like I'd been hit by a ten ton truck last week. For the past 2+ years I've been quite content not having any periods. But I just wonder, if its been a side effect of one of my meds, then what other effects are they having on my health? Does the fact that my periods seem to have returned mean that my system is a bit more 'normal'? (I'll cling to that idea next time I'm also clinging to a hot water bottle while resisting the urge to down paracetamol like they're smarties.)

#10

Hi Juststrummin, I have been taking Ropinirole for about 3 years for RLS, I started at 1/2 mg and as symptoms got worse, my dosage was upped to 1mg., but the symptoms just kept gradually getting worse. After finally reading the side effects and reading where this medication makes the symptoms for RLS worse, I stopped taking the ropinirole, cold turkey. During my time taking this medication, I also stopped having a monthly period, I thought it was due to my age and menopause, however; after stopping the ropinirole, I started! It has been almost two years since I had a period and then BOOM, there she was! I have had bloodwork and I am post-menopausal, but just wondering if you are still having issues with this and if it was in fact, due to you reducing the dosage of ropinirole that caused you to start having a period again.


#11

Hi @Trilla,

A warm welcome to the forum.

I’m sure you’ll receive some words of advice from our members soon, but I just wanted to make you aware that we have a helpline service with a team of highly trained advisers that you may want to talk to about this. Please feel free to give them a call on 0808 800 0303. I’d also recommend that you talk to your Parkinson’s nurse about this, especially if you’ve stopped taking your medication, which we strongly advise against.

If you’re unable to get in contact with your Parkinson’s nurse, one of advisers can arrange for one to call you within 24 hours.

I hope you find this information useful.

Best wishes,
Reah


#12

Hi Reah, I was actually taking the Ropinirole for RLS, not Parkinson’s. Since I have stopped taking the Ropinirole, the RLS symptoms have almost stopped completely and I am sleeping so good. I am just curious, if this medication was the cause of me not having a monthly period for 20 months and then just starting again, after stopping the medication.

Thank you
Trilla


#13

Hi Triila,

My apologies. I clearly misread your message. It still might be worth contacting our helpline for their thoughts on this, otherwise I think it would be best to hear from one of our members.

I have also passed your query onto our research team for their insight on this and will update you on their response.

Best wishes,
Reah


#14

Hi Reah, I will definitely try to contact someone on the helpline.
Thank you so much for your help.

Trilla


#15

You’re welcome, @Trilla. :slightly_smiling_face:

Also, just an update on this. I’ve spoken to our research team and they haven’t come across any research that suggests Ropiniorole affects menstrual cycles. Therefore, my advice to you would be to raise this with your Parkinson’s specialist to see if he/she can offer any insight into this.

Sorry I couldn’t be of anymore help to you, but I hope you take my advice on board and speak to your specialist.

All the best,
Reah